Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Morristown, TN

July 5, 2004Lee County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 7:23 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 7:23 PM EDT (23:23 UTC)
Expired
Jul 5, 2004, 8:45 PM EDT
In force
82 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Lee County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052323
SVRMRX
VAC105-195-720-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  LEE COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 845 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF NORTH FORK POUND
  RIVER DAM TO EWING...OR FROM 7 MILES SOUTHWEST OF JENKINS TO 14
  MILES EAST OF MIDDLESBORO...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH FORK POUND RIVER DAM AROUND 740 PM EDT
  PARDEE AROUND 745 PM EDT
  ST. CHARLES AROUND 750 PM EDT
  KEOKEE AROUND 800 PM EDT
  PENNINGTON GAP AROUND 810 PM EDT
  DRYDEN AROUND 820 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3719 8264 3658 8365 3661 8298 3684 8270
      3696 8232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 5, 6:35 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE
THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE
ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO
POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 6:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
07/05/2004                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0615 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/05/2004                   KNOX               TN   AMATEUR RADIO

            A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
            KNOXVILLE.

0630 PM     TSTM WND DMG     5 N ALCOA               35.87N 83.98W
07/05/2004                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 7:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
07/05/2004                   SCOTT              TN   FIRE DEPT/RESCUE

            TREES DOWN COUNTYWIDE FROM 600 PM TO 630 PM.

0630 PM     TSTM WND DMG     KODAK                   35.97N 83.63W
07/05/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KODAK FROM 630 PM TO 645 PM.

0630 PM     TSTM WND DMG     SEYMOUR                 35.87N 83.77W
07/05/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SEYMOUR FROM 630 PM TO 645 PM.

0645 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
07/05/2004                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN INSIDE JEFFERSON CITY.

0650 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/05/2004                   MONROE             TN   AMATEUR RADIO

            TREES DOWN COUNTYWIDE FROM 650 PM TO 700 PM.

&&

FEF/GM
Local storm report, Jul 5, 7:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/05/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0700 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/05/2004                   SEQUATCHIE         TN   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Special weather statement, Jul 5, 7:12 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060115-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
712 PM EDT (612 PM CDT) MON JUL 5 2004

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT
(800 PM CDT) FOR MUCH OF EAST AND SOUTHEAST TENNESSEE...
...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...

A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AROUND 20 MPH
INTO THE SMOKIES. THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS.
THROUGH 900 PM EDT...NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL
PERSIST TO THE WEST OF THE LEAD THUNDERSTORMS. THESE WINDS MAY
CAUSE ADDITIONAL MINOR TREE DAMAGE AND POWER OUTAGES.

ADDITIONAL THUNDERSTORMS WILL MOVE EAST FROM EAST KENTUCKY INTO
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.

TD
Local storm report, Jul 5, 7:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     PIGEON FORGE            35.79N 83.56W
07/05/2004                   SEVIER             TN   AMATEUR RADIO

            4 TREES DOWN IN PIGEON FORGE.

&&

FEF/GM
Local storm report, Jul 5, 7:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
07/05/2004                   UNION              TN   AMATEUR RADIO

            SEVERAL TREES DOWN IN AND AROUND LUTTRELL.

&&

FEF/GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:51 PM EDTSevere Thunderstorm WarningMRXScott69 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.